Missouri, 2018

Hail in Missouri, May 4, 2018

May 4, 2018 · NWS DVN · 1 event in 1 county or zone

A passing cold front produced an area of thunderstorms in the evening with one storm becoming severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A passing cold front produced an area of thunderstorms in the evening with one storm becoming severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 2:11 AM CST, 3 hours earlier.

Area forecast discussion, May 4, 2:11 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
311 AM CDT Fri May 4 2018

.SYNOPSIS...
Issued at 310 AM CDT Fri May 4 2018

The line of strong thunderstorms that moved into eastern Iowa last
evening has since dissipated, having moved into a more stable
airmass over eastern IA and northwest Illinois. A remnant low
level circulation with moderate showers had earlier mixed down
much stronger winds aloft resulting in observed gusts in mid 40s
to mid 50 mph range at Waterloo and Indepence between midnight and
2 am. This feature has since lifted northeast of the area. at 2
am, the main surface low was over southwest WI with a cold front
trailing southeast through Vinton into northern MO. Ahead of the
front, temperatures were in the 60s, while 50s were common behind
the front with brisk north to northwest winds of 20 to 30 mph
immediately behind the boundary. The upper level trough was still
to our west, from southern MN across NW IA into central KS. Area
radars showed a few light showers or sprinkles with this upper
level feature over northwest IA.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 310 AM CDT Fri May 4 2018

Temperatures are the primary challenge in the near term. The upper
level trough will continue eastward, sweeping the surface cold
front out of the forecast area this morning. Subsidence and a
drier airmass follows, for a period of quiet weather to end the
week. Will keep slight chances for showers going through early
this morning with the passing upper level lift. These chances look
to be mainly confined to the north before 9 am. Otherwise, skies
will clear from west to east, exiting NW IL in the early
afternoon, giving way to a mostly sunny, breezy afternoon. With
little cold air behind the front, as evident by 00z/05 850 mb
temperatures in the teens over the Dakotas, temperatures should
warm nicely, but highs may be tempered some by the now moist and
surface conditions and the rapid greening of vegetation. Have
thus stayed close to guidance blend highs in the mid to upper 70s.
Tonight, under mostly clear skies, temperatures should cool into
the upper 40s to lower 50s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 310 AM CDT Fri May 4 2018

Saturday
Assessment...high confidence

High pressure will move into the Ohio Valley as a cold front
approaches from the northern Plains. Temperatures will average above
normal.

Saturday night and Sunday
Assessment...medium confidence

An upper level disturbance and associated surface cold front will
sweep through the area Saturday night and Sunday. There are some
timing differences with the front but it appears that the frontal
passage will occur late Saturday night into Sunday morning.

Moisture availability is in question with the upper level
disturbance. What moisture that is available should be enough to
generate some rain showers with possibly a few thunderstorms. The
model consensus has slight chance to chance pops Saturday night and
Sunday. The best chances for any rain look to be late Saturday night
and Sunday morning.

Sunday night
Assessment...high confidence

All model solutions have high pressure building into the Midwest
bringing dry and cool conditions to the area.

Monday on...

Monday through Tuesday
Assessment...high confidence

The global models show high pressure moving into the eastern Great
Lakes keeping dry and pleasant conditions for the area. Attention
then turns to the next storm system.

Tuesday night through Thursday
Assessment...medium confidence on rain occurring, low confidence
on timing

The global models bring another storm system through the Midwest in
the Tuesday night through Thursday time period. There are
differences on timing with the various model solutions which appear
to be based on the strength of the high on the east coast.

However, the models do suggest that the best chances for rain are
centered around Wednesday and Wednesday evening.

Right now the model consensus has slight chance to chance pops
Tuesday night, chance to likely pops Wednesday, and chance pops
Wednesday night. Thursday has slight chance to low chance pops for
areas mainly along and east of the Mississippi.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1240 AM CDT Fri May 4 2018

Weakening showers and isolated thunderstorms will quickly exit the
terminals by 2 am, followed by continued windy conditions
following a cold frontal passage. There is low confidence in the
extent and timing of MVFR level low clouds following this frontal
passage into the early pre-dawn hours. VFR conditions are then
expected Friday with initially gusty northwest winds diminishing
to less than 10 kts by late afternoon.

&&

.HYDROLOGY...
Issued at 310 AM CDT Fri May 4 2018

Heavy rain of 1 to 2 inches with some locally 3+ inch amounts
occurred overnight across northeast Iowa, southeast Minnesota, and
into Wisconsin.  This rainfall was much further north than
previously forecast. As a result of this northward shift in the
heavy rain, rainfall amounts were considerably lower in the Iowa and
Cedar river basins. Some heavy rain did occur in the upper
Wapsipinicon river basin.

Mississippi river...

River flood warnings continue for minor to moderate flooding from
LD11 down through Burlington. The heavy rainfall that occurred will
have some additive affect to the snow melt flood crest. However, it
will take a day or two to account for the runoff from this rainfall.

The flood watch for Keokuk, IA will continue but the flood watch for
Gregory Landing, MO will be changed to a warning.

Iowa and Cedar rivers...

The Iowa and Cedar river basins will see within bank rises on both
rivers over the next 5 to 7 days. However, crest forecasts will
likely be lower due to less rainfall in both basins. The flood
watches at Marengo on the Iowa river and near Conesville on the
Cedar river will need to be re-evaluated later this morning.

Wapsipinicon river...

Some heavy rain occurred in the Wapsipinicon basin but was much
further north in the basin. Within bank rises will be seen over the
next 5 to 7 days. Since the rainfall occurred much further north
than forecast, the timing of the rise near Dewitt will likely be
delayed by a few days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...08
AVIATION...Sheets
HYDROLOGY...08
Hazardous weather outlook, May 4, 2:58 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 AM CDT Fri May 4 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
358 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Flooding is expected along the Mississippi river over the next 7
to 10 days. Flooding may occur along parts of the Wapsipinicon,
Cedar, and Iowa rivers. Please see the latest Flood Statements
and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance of thunderstorms Saturday night. No severe
storms are currently expected.

There is a chance of thunderstorms Wednesday and Wednesday
evening. It is too early to determine the potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 4, 12:16 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
116 AM CDT Fri May 4 2018

IAZ040>042-051>053-040800-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, and Anamosa
116 AM CDT Fri May 4 2018

...Showers with Very Strong Winds moving into Eastern Iowa...

At 115 AM CDT, doppler radar showed an area of rain showers with
very strong winds occurring along a strong cold front. These
showers were located from near Oelwein to Independence and moving
to the east around 40 mph. Wind gusts as high as 50 mph from the
west and northwest have been reported with these showers in
Waterloo and Independence between midnight and 1 am.

Strong winds with gusts of 40 to 50 mph can be expected through
230 AM CDT, especially along the highway 20 corridor and I-380
corridor north of Cedar Rapids.

Drivers of vans. campers, trailers, and other high profile
vehicles should be extra cautious, especially on north-south
roads. Winds this strong may break off small tree branches.

Sheets
Local storm report, May 4, 12:31 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 AM CDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     NON-TSTM WND GST INDEPENDENCE AIRPORT    42.45N 91.95W
05/04/2018  M56 MPH          BUCHANAN           IA   AWOS

            OCCURRED WITH RAIN SHOWER.

&&
Special weather statement, May 4, 4:44 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
544 AM CDT FRI MAY 4 2018

IAC111-MOC045-199-041130-
Lee-Scotland-Clark-
544 AM CDT FRI MAY 4 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEE...SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 630 AM CDT...

At 543 AM CDT, a strong thunderstorm was located near Downing, or
near Lancaster, moving east at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kahoka, Memphis, Wyaconda, Luray, Granger, Croton, Crawford, Revere,
Arbela, Hitt, Clark County Fairgrounds, Chambersburg, Ashton, Heath
Memorial Conservation Area, Prospect Grove, Peaksville, Scotland
County Fairgrounds, Azen, Medill and Anson.

LAT...LON 4059 9235 4061 9173 4060 9172 4062 9172
      4062 9160 4035 9161 4039 9235
TIME...MOT...LOC 1043Z 270DEG 44KT 4050 9245

SHEETS

The radar

The Quad Cities radar (KDVN), 172 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotland

When
May 4, 5:11 AM CST
Where
Scotland County, 2.51 mi WSW of Prospect Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -92.020

A trained spotter reported hail up to the size of a quarters. Most of the hail was much smaller.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749755.